NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 10, 2016
Long-term phenobarbital use
My 83-year-old mother has been prescribed phenobarbital for 40+ years for anxiety (4 general practitioners have continued to prescribe). She has exhibited increasing signs of paranoia for years and now is showing early signs of dementia. She will not sign a medical release or allow any family member to accompany her on medical visits, for fear of losing her valued prescription. How and with whom can I secure an evaluation of whether long-term use of this drug could possibly be the cause of symptoms that she disputes, when she will not agree to an evaluation? She can pass a mental status exam, but cannot remember family members names, relationships or birthdays, gets lost in familiar places, and seeks confirmation that everyone is out to embarrass her (me and her grandchildren in particular). She`s hoarding and won`t let people other than me (I`m the only child) into the house. My father, who is in frail physical health, follows the path of least resistance and indulges her. How can I challenge this prescription?
Barbiturates do cause memory problems and also physical dependence. Taking her off the phenobarbital abruptly may precipitate withdrawal symptoms but can be done by a physician who can monitor her closely for a few months. Depending on the dose of phenobarbital it has to be done slowly.
Understanding the significance of memory deficits can be a challenge if someone is taking medicines known to cause memory problems or alcohol etc. Only after these medications are reduced or minimized that a memory loss from other causes can be ascertained. Memory problems should be discussed with her physician. A geriatric evaluation may help understand the problem more.
Arvind Modawal, MD, MPH, MRCGP
Professor of Family & Community Medicine, Geriatrics and Palliative Care
College of Medicine
University of Cincinnati